Alert archive / Iowa / Flash Flood Warnings in 2009
Flash Flood Warning 37, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Aug 27, 2009, 12:57 AM CDT for 4 counties in Iowa. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2009, 12:57 AM CDT (05:57 UTC)
- Expired
- Aug 27, 2009, 6:33 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Henry County, IA, Jefferson County, IA, Keokuk County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 110 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 6:02 AM CDT | HEAVY RAIN 2.98 | 4 E What Cheer, IA | OVERNIGHT TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 481 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDVN 270557
FFWDVN
IAC087-101-107-183-271345-
/O.NEW.KDVN.FF.W.0037.090827T0557Z-090827T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1257 AM CDT THU AUG 27 2009
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HENRY COUNTY IN SOUTHEAST IOWA...
THIS INCLUDES THE CITY OF MOUNT PLEASANT...
JEFFERSON COUNTY IN SOUTHEAST IOWA...
THIS INCLUDES THE CITY OF FAIRFIELD...
KEOKUK COUNTY IN SOUTHEAST IOWA...
THIS INCLUDES THE CITY OF SIGOURNEY...
WASHINGTON COUNTY IN SOUTHEAST IOWA...
THIS INCLUDES THE CITY OF WASHINGTON...
* UNTIL 845 AM CDT
* AT 1245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED VERY HEAVY RAINFALL FROM THUNDERSTORMS OVER THE WARNED
AREA. RAINFALL EARLIER TODAY HAS ALREADY PUT DOWN 3 TO 4 INCHES
ACROSS SOUTHERN WASHINGTON COUNTY AND PRODUCED FLASH FLOODING
THEN. THE RADAR IS INDICATING THAT AN ADDITIONAL 1 TO 2 INCHES HAS
FALLEN IN THE LAST COUPLE HOURS...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL CAN BE EXPECTED
IN THE NEXT SEVERAL HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SIGOURNEY...RICHLAND...BRIGHTON...RUBIO...HAYESVILLE...WEST
CHESTER...PACKWOOD...ABINGDON...PLEASANT PLAIN...WAYLAND...
FAIRFIELD AND MOUNT PLEASANT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.
FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND
STREETS...UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.
&&
LAT...LON 4151 9242 4151 9153 4150 9150 4145 9151
4143 9148 4116 9148 4116 9137 4090 9138
4090 9218 4116 9220 4116 9242
$$
LE2 follow-up statements
000
WGUS73 KDVN 270925
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
425 AM CDT THU AUG 27 2009
IAC087-101-107-183-271345-
/O.CON.KDVN.FF.W.0037.000000T0000Z-090827T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON IA-HENRY IA-WASHINGTON IA-KEOKUK IA-
425 AM CDT THU AUG 27 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
KEOKUK...WASHINGTON...HENRY AND JEFFERSON COUNTIES...
AT 421 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE LIGHT TO LOCALLY MODERATE RAIN OVER THE WARNED AREA. MORE
HEAVY RAINFALL IS EXPECTED BY THIS MORNING. WIDESPREAD 1 TO 2 PLUS
INCHES HAS FALLEN IN THE PAST SEVERAL HOURS WITH LOCAL AUTOMATED
GAGES INDICATING RIVERS ARE RAPIDLY RISING AND MAY ALREADY BE OUT
OF THEIR BANKS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHAT CHEER...
WELLMAN...WASHINGTON...SOUTH ENGLISH...SIGOURNEY...RIVERSIDE...
RICHMOND...KINROSS...KESWICK...KALONA...HAYESVILLE...HARPER...DELTA
AND AINSWORTH
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.
FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.
&&
LAT...LON 4151 9242 4151 9153 4150 9150 4145 9151
4143 9148 4116 9148 4116 9137 4090 9138
4090 9218 4116 9220 4116 9242
$$
NICHOLS000
WGUS73 KDVN 271133
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
633 AM CDT THU AUG 27 2009
IAC087-101-107-183-271142-
/O.CAN.KDVN.FF.W.0037.000000T0000Z-090827T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON IA-HENRY IA-WASHINGTON IA-KEOKUK IA-
633 AM CDT THU AUG 27 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR KEOKUK...
WASHINGTON...HENRY AND JEFFERSON COUNTIES...
HEAVY RAIN HAS TEMPORARILY ENDED AND RIVER LEVELS FROM AUTOMATED
GAGES ARE RETURNING TO WITHIN BANKFULL. THEREFORE...THE WARNING IS
CANCELLED. HOWEVER...ADDITIONAL HEAVY RAIN IS EXPECTED LATER TODAY
WHICH MAY RESULT IN MORE FLOODING.
LAT...LON 4151 9242 4151 9153 4150 9150 4145 9151
4143 9148 4116 9148 4116 9137 4090 9138
4090 9218 4116 9220 4116 9242
$$
NICHOLSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:24 PM CDT, 10 hours 33 minutes earlier.
Area forecast discussion, Aug 26, 2:24 PM CDT, 10 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
224 PM CDT WED AUG 26 2009
.DISCUSSION...
OUR FOCUS WILL REMAIN ON THE SHORT TERM AS A SIGNIFICANT HYDRO EVENT
IS SETTING UP OVER THE CWA. OVERNIGHT RAINS BROUGHT WIDESPREAD 1 TO
3 INCHES...WITH ISOLATED HIGHER AMOUNTS AROUND 5 INCHES. THIS FELL
ALONG AND NORTH OF INTERSTATE 80. CONVECTION FIRED ALONG A
STATIONARY ELEVATED FRONT...LIKELY BETWEEN 925 AND 850 MB.
TODAY...SHOWERS AND THUNDERSTORMS HAVE CONTINUED TO FIRE ALONG THIS
AXIS...AND AN ADDITIONAL 0.5 TO 4 INCHES HAS FALLEN TODAY FROM
SOUTHEAST IOWA...THROUGH NORTHWEST ILLINOIS. FLASH FLOODING HAS
ALREADY BEEN REPORTED AND WITH POTENTIAL FOR MUCH MORE TO COME...WE
HAVE ALREADY ISSUED A FLASH FLOOD WATCH FOR THE NORTHERN 2/3RDS OF
THE CWA.
WHILE LATE AFTER AND EARLY EVENING MAY CONTINUE TO BE DOMINATED BY
AREAS OF SHOWERS AND STORMS RIDING UP ALONG THE STATIONARY
FRONT...OUR RAINFALL WILL BECOME INCREASINGLY FORCED BY A VERY
STRONG SLOW MOVING MCV. THIS IS CURRENTLY LOCATED OVER WEST AND
SOUTHWEST IOWA...AND IS PRODUCING WIDESPREAD MODERATE TO HEAVY RAIN.
MODELS TRACK THIS MCV ALONG THE STATIONARY FRONT...MORE OR LESS
RIGHT OVER THE CWA. THIS PROCESS MAY TAKE AS LONG AS UNTIL FRIDAY
MORNING. UNTIL IT PASSES THROUGH...PW VALUES WILL REMAIN AROUND 2
INCHES...AND EXCESSIVE RAINFALL IS LIKELY. LOOKING AT THE LOCAL MCS
GENESIS PROCEDURES...THE PROCESSES SHOULD CONTINUE TO SUPPORT
WIDESPREAD RAINFALL THROUGH THURSDAY NIGHT BEFORE DECREASING TOWARDS
FRIDAY. THIS WILL ALLOW FOR ANOTHER WIDESPREAD 1 TO 3 INCHES...WITH
LOCALIZED AMOUNTS AROUND 5 VERY POSSIBLE. SHOULD THESE VALUES FALL
IN PREVIOUSLY AFFECTED HEAVY RAIN AREAS...3 DAY TOTALS COULD EXCEED
8 INCHES. RIVERS WILL LIKELY SEE SIGNIFICANT RISES...AND IN SOME
CASES...SUCH AS THE WAPSIPINICON AT DEWITT...MODERATE FLOODING.
SINCE THE PRIMARY THREAT IS FLASH FLOODING THROUGH THURSDAY
EVENING...WE WILL CONTINUE TO CONSIDER THAT THE PRIMARY
THREAT...WITH RIVER FLOODING A SECONDARY THREAT.
AFTER FRIDAY...A STRONG COLD FRONT WILL SWEEP THROUGH WITH GUSTY
CONDITIONS AND SHARPLY COLDER CONDITIONS. NO MAJOR CHANGES WERE MADE
TO THE EXTENDED PORTION OF THE FORECAST. ...ERVIN...
&&
.AVIATION...
FIRST MCS IS EXITING THE AREA WITH THE NEXT ONE...WITH AN EMBEDDED
MCV...ARRIVING. VSBYS/CIGS TO VARY BETWEEN VFR/MVFR TO LIFR/IFR.
VSBYS/CIGS IN STRATIFORM RAIN ARE GENERALLY 2-3SM AND 1.5 TO 2.5
KFT. TSRA ARE PRODUCING VSBYS BLO 1SM AND CIGS BLO 1KFT. MODELS
SUGGEST REDEVELOPMENT OR BACK BUILDING OF THE MCS OVERNIGHT. 18Z
TAFS WERE WRITTEN WITH 3-5SM VSBYS AND 1-2KFT CIGS THROUGH 18Z/27
WITH VCTS. HOWEVER...ANY TSRA THAT AFFECTS A TAF SITE WILL BE
CAPABLE OF BLO 1SM VSBYS AND BLO 1KFT CIGS.
...08...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
MUSCATINE-SCOTT-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR BUREAU-CARROLL-
HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-
STEPHENSON-WARREN-WHITESIDE.
MO...NONE.
&&
ERVIN/08Hazardous weather outlook, Aug 26, 4:45 AM CDT, 20 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 AM CDT WED AUG 26 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-270900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 445 AM CDT WED AUG 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A SLOW MOVING COLD FRONT WILL MOVE SOUTHEAST THROUGH THE OUTLOOK AREA BY LATE TONIGHT. EPISODES OF THUNDERSTORMS AND SHOWERS WILL DEVELOP ALONG AND BEHIND THIS BOUNDARY. THERE IS A RISK OF ADDITIONAL LOCALLY HEAVY RAIN AMOUNTS OF 1 TO 2 INCHES THAT COULD RESULT IN PONDING OF WATER IN LOW LYING LOCATIONS AND BRING RIVER WATER LEVELS TO BANKFULL WITH ISOLATED RIVER FLOODING. LOCATIONS ALONG AND ESPECIALLY SOUTH OF HIGHWAY 30 ARE MOST SUSCEPTIBLE FOR HEAVY RAINFALL. SOME STRONG STORMS MAY ALSO OCCUR THIS AFTERNOON ALONG THE IOWA-MISSOURI BORDER WITH GUSTY WINDS OVER 40 MPH THE PRIMARY RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THURSDAY...THURSDAY NIGHT AND FRIDAY. CONDITIONS WILL NOT BE FAVORABLE FOR STORMS TO BECOME SEVERE...HOWEVER SOME MAY PRODUCE LOCALLY HEAVY RAINFALL. LOCALIZED FLOODING WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT IN AREAS THAT BECOME SATURATED FROM SEVERAL HEAVY RAINFALL EVENTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY LATE TODAY AND TONIGHT. ANY REPORTS OF STRONG WINDS OVER 40 MPH AND ANY HAIL WOULD BE APPRECIATED. NICHOLS/SHEETS
In the hours before
Local storm report, Aug 26, 7:31 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
731 PM CDT WED AUG 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HEAVY RAIN DEWITT 41.82N 90.55W
08/26/2009 M3.34 INCH CLINTON IA TRAINED SPOTTER
TOTAL RAINFALL SO FAR. 1.48 INCHES THROUGH 730 AM THIS
MORNING AND 1.86 BETWEEN 730 AM AND 730 PM THIS EVENING.
&&
MIKEZLocal storm report, Aug 26, 9:06 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
906 PM CDT WED AUG 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HEAVY RAIN 1 SSW BELLE PLAINE 41.89N 92.28W
08/26/2009 M1.75 INCH BENTON IA TRAINED SPOTTER
RAINFALL TOTAL SO FAR TODAY.
&&
MIKEZLocal storm report, Aug 26, 9:43 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
943 PM CDT WED AUG 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM HEAVY RAIN VAN HORNE 42.01N 92.09W
08/26/2009 M2.02 INCH BENTON IA TRAINED SPOTTER
RAINFALL TOTAL SO FAR.
&&
MIKEZLocal storm report, Aug 26, 9:59 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
959 PM CDT WED AUG 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HEAVY RAIN 3 NNE CHARLIE HEATH MEM 40.61N 91.87W
08/26/2009 M0.30 INCH VAN BUREN IA TRAINED SPOTTER
TOTAL SO FAR.
&&
LELocal storm report, Aug 26, 11:50 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1150 PM CDT WED AUG 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HEAVY RAIN 1 SSW BELLE PLAINE 41.89N 92.28W
08/26/2009 M2.00 INCH BENTON IA TRAINED SPOTTER
TOTAL FOR TODAY. STILL RAINING.
&&
DLSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:54 PM CDT | River Flood Warning | DVN | Iowa, Johnson | 5 days |
| Aug 27, 1:53 AM CDT | Special Weather Statement | DVN | Iowa, Johnson | 6 hr |
| Aug 27, 2:06 AM CDT | Flash Flood Warning | DVN | Cedar, Clinton, Iowa, Johnson, Linn, Muscatine and 1 more | 3 hr |
| Aug 27, 3:59 AM CDT | River Flood Warning | DVN | Johnson, Washington | 4 days |
| Aug 27, 3:59 AM CDT | River Flood Warning | DVN | Keokuk | 5 days |
| Aug 27, 7:19 AM CDT | Special Weather Statement | DVN | Iowa, Johnson | 4 hr |
| Aug 27, 7:55 AM CDT | Flash Flood Warning | DVN | Benton, Iowa, Johnson, Keokuk, Linn | 6 hr |
| Aug 27, 9:09 AM CDT | River Flood Warning | DVN | Des Moines, Henry, Lee | 5 days |
| Aug 27, 9:52 AM CDT | River Flood Warning | DVN | Cedar, Louisa, Muscatine | 4 days |
| Aug 27, 9:52 AM CDT | River Flood Warning | DVN | Johnson, Louisa, Washington | 49 hr |
| Aug 27, 9:52 AM CDT | River Flood Warning | DVN | Louisa | 5 days |
| Aug 27, 9:52 AM CDT | River Flood Warning | DVN | Louisa | 5 days |
| Aug 27, 1:42 PM CDT | Flash Flood Warning | DVN | Jackson, Jones | 6 hr |
| Aug 27, 1:56 PM CDT | Areal Flood Warning | DVN | Benton, Linn | 21 hr |
| Aug 27, 3:49 PM CDT | River Flood Warning | DVN | Jones, Linn | 37 hr |
| Aug 27, 5:06 PM CDT | Flash Flood Warning | DVN | Cedar, Clinton, Jones | 6 hr |
| Aug 27, 5:51 PM CDT | Flash Flood Warning | DVN | Johnson | 6 hr |
| Aug 27, 5:53 PM CDT | Flash Flood Warning | DVN | Des Moines, Henry, Jefferson, Lee, Van Buren | 6 hr |
| Aug 27, 6:17 PM CDT | Flash Flood Warning | DVN | Muscatine, Scott | 6 hr |
| Aug 27, 6:31 PM CDT | Flash Flood Warning | DVN | Louisa, Washington | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.